Alert archive / Indiana / Tornado Warnings in 2009

Tornado Warning 28, NWS Paducah, KY

April 2, 2009Warrick County, Indiana

NWS Paducah, KY issued this tornado warning at Apr 2, 2009, 5:03 PM CDT for Warrick County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 5:03 PM CDT (22:03 UTC)
Expired
Apr 2, 2009, 5:45 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 39 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 022203
TORPAH
INC173-022245-
/O.NEW.KPAH.TO.W.0028.090402T2203Z-090402T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  REMAINDER OF WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL 545 PM CDT

* AT 501 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SEEING WALL 
  CLOUDS AND FUNNEL CLOUDS NEAR ALCOA AND NEWBURGH....MOVING
  NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BOONVILLE BY 520 PM CDT...
  LYNNVILLE BY 535 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.

&&

LAT...LON 3820 8748 3820 8708 3805 8716 3798 8730
      3806 8729 3806 8747
TIME...MOT...LOC 2202Z 197DEG 24KT 3796 8737

$$
2 follow-up statements
000 
WWUS53 KPAH 022231
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU APR 2 2009

INC173-022245-
/O.CON.KPAH.TO.W.0028.000000T0000Z-090402T2245Z/
WARRICK IN-
531 PM CDT THU APR 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR 
WARRICK COUNTY IN SOUTHWEST INDIANA...

AT 530 PM CDT...PADUCAH RADAR SHOWED A TORNADIC STORM NEAR 
BOONVILLE...MOVING NORTH AT 30 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES EAST OF ELBERFELD BY 540 PM CDT...
  LYNNVILLE AND 7 MILES WEST OF FOLSOMVILLE BY 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHWEST INDIANA AND WESTERN KENTUCKY.

&&

LAT...LON 3820 8748 3820 8708 3805 8716 3798 8730
      3806 8729 3806 8747
TIME...MOT...LOC 2231Z 197DEG 24KT 3807 8732

$$
000 
WWUS53 KPAH 022243
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
543 PM CDT THU APR 2 2009

INC173-022253-
/O.EXP.KPAH.TO.W.0028.000000T0000Z-090402T2245Z/
WARRICK IN-
543 PM CDT THU APR 2 2009

...THE TORNADO WARNING FOR CENTRAL WARRICK COUNTY IN SOUTHWEST
INDIANA WILL EXPIRE AT 545 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHWEST INDIANA AND WESTERN KENTUCKY.

LAT...LON 3820 8748 3820 8708 3805 8716 3798 8730
      3806 8729 3806 8747
TIME...MOT...LOC 2243Z 197DEG 24KT 3815 8729

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:25 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 2, 3:25 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT THU APR 2 2009

.DISCUSSION...
ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND
INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST
ONE THIS AFTERNOON INTO THIS EVENING...AND THE NEXT LATE THIS
WEEKEND AND  EARLY NEXT WEEK.

WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. CURRENTLY LOOKING AT SEVERE STORM/ISOLATED TORNADO RISK
TO CONTINUE LATE AFTERNOON INTO THE EARLY EVENING IN AREAS OF
WESTERN KY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. SURFACE LOW
WILL TRACK RIGHT UP ALONG THE OHIO RIVER VALLEY EARLY TONIGHT...WITH
MOST OF THE SEVERE STORM RISK NEAR ALONG AND SOUTH OF ITS TRACK. THE
BEST CHANCES OF ISOLATED TORNADOES WILL BE OVER THE PENNYRILE REGION
OF WESTERN KY...WHERE THE BEST COMBINATION OF SURFACE BASED
INSTABILITY AND SHEAR WILL DEVELOP...ESP BETWEEN 3 PM AND 7 PM.
AFTER SUNSET...INSTABILITIES FALL OFF RATHER QUICKLY...SO THE SEVERE
THREAT SHOULD DIMINISH. WILL ALSO NEED TO MONITOR FOR FLOODING...AS
CURRENT RADAR EST ARE OVER AN INCH AN HOUR IN THE HEAVIER PRECIP.

WINDS WILL WHIP UP ON THE BACK SIDE OF THE SFC LOW LATER THIS
EVENING INTO THE OVERNIGHT. MAY BRIEFLY REACH CLOSE TO WIND ADVISORY
CRITERIA...WITH SOME NW WIND GUSTS IN THE 35 TO 45 MPH RANGE.
HOWEVER...SHOULD LAST ONLY 2-4 HOURS...SO WILL NOT ISSUE HEADLINES
AT THIS TIME.

AFTER A PLEASANT COUPLE OF DAYS FRI...AND ESP SAT...ANOTHER SYSTEM
GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS AND WILL LIKELY AFFECT
MUCH OF THE REGION ON SUNDAY. THE GFS SEEMS TO BE THE FASTEST AND
THE ECMWF THE SLOWEST WITH THE PASSAGE OF THE FRONT. BUT FRONTAL
PASSAGE SHOULD BE SOMETIME ON SUNDAY...BRINGING A GOOD CHANCE OF
SHOWERS AND SCATTERED STORMS. THE ASSOCIATED MID LEVEL LOW WILL
SWING IN BEHIND THE FRONT AND ACT TO KEEP CLOUDS AND A CHANCE FOR
SHOWERS IN THE FORECAST. AS PREVIOUS SHIFT MENTIONED...A SECONDARY
MID LEVEL LOW WILL SWING IN BEHIND THE PREVIOUS SYSTEM AND BRING A
SHOT OF BLUSTERY CANADIAN AIR WITH IT...AND ALSO SERVE TO KEEP SKIES
CLOUDY MONDAY...WITH SHOWERS AND MAYBE EVEN A SNOW SHOWERS IF THE
LOWER BOUNDARY LAYER CAN COOL ENOUGH. WOULD NOT BE TOO SURPRISED TO
SEE TEMPS STAY IN THE UPPER 30S AND LOWER 40S ALL DAY MONDAY...AS
FIERCE COLD AIR ADVECTION RESULTS IN 850 MB TEMPS PLUMMETING TO -9
TO -10 DEG C DURING THE DAY. CLOUDS NOW EXPECTED TO STAY IN MOST
AREAS EAST OF THE MS RIVER ON TUE...SO WILL KEEP TEMPS IN THE 40S
THOSE AREAS ONCE AGAIN. WILL UNDERCUT MEX MOS TEMPS SOME 10 DEGREES
OR SO AS IT HAS WAY TOO
MUCH SPRINGTIME CLIMO BUILT IN THAT FAR OUT. THIS PATTERN SHOULD
RESULT IN MAX TEMPS 20 TO 25 DEGREES BELOW NORMAL FOR THIS TIME OF
YEAR.

&&

.AVIATION...
LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES
THIS AFTERNOON. PERSISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY
SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME
PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES
JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM
SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40
KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS
THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS
NORTHWEST WINDS BRING DRIER AIR.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MEFFERT
AVIATION...MY
Hazardous weather outlook, Apr 2, 4:37 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU APR 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN
ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD.
ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE
AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF
THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW
PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND
EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE
THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO
RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS.
STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH.

BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST
OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL
BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND
INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR
REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY
IN WEST KENTUCKY.

In the hours before

Local storm report, Apr 2, 4:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
404 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             GREENVILLE              37.21N 87.18W
04/02/2009  E1.00 INCH       MUHLENBERG         KY   EMERGENCY MNGR

&&

JAYSONW
Local storm report, Apr 2, 4:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
405 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             CENTRAL CITY            37.30N 87.13W
04/02/2009  E0.88 INCH       MUHLENBERG         KY   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 4:11 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
411 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             GREENVILLE              37.21N 87.18W
04/02/2009  E1.00 INCH       MUHLENBERG         KY   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 4:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
423 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      NEW BURNSIDE            37.58N 88.77W
04/02/2009                   JOHNSON            IL   LAW ENFORCEMENT

            WATER HAS COVERED THE ROAD IN NEW BURNSIDE

&&

JAYSONW
Local storm report, Apr 2, 4:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
454 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       CARMI                   38.09N 88.17W
04/02/2009  M1.22 INCH       WHITE              IL   CO-OP OBSERVER

            INDICATED YARD WAS FLOODING

&&

JAYSONW
Local storm report, Apr 2, 4:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
456 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 SW THOMPSONVILLE      37.90N 88.77W
04/02/2009  E1.00 INCH       FRANKLIN           IL   BROADCAST MEDIA

            COVERED GROUND

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:37 PM CDTAreal Flood AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick7 days
Apr 2, 4:39 PM CDTTornado WarningPAHVanderburgh, Warrick51 min

Nearby

Tornado Warnings in Indiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.